Missouri, 2010

Flash Flooding in Missouri, July 8 to 9, 2010

July 8 to 9, 2010 · NWS SGF · 10 events in 6 counties and zones

Localized flash flooding occurred as a slow moving front interacted with a very moist air mass. This produced very efficient rain producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Localized flash flooding occurred as a slow moving front interacted with a very moist air mass. This produced very efficient rain producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 5:41 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 5:41 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT THU JUL 8 2010

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FORECAST CONCERN FOR THE NEXT 36 HOURS OR SO WILL BE THE
THREAT FOR HEAVY RAINFALL AND FLASH FLOODING. LOOKS LIKE WE MAY
GET A BRIEF BREAK TO START OFF THE WEEKEND BEFORE THE PATTERN
BECOMES MORE ACTIVE EARLY NEXT WEEK.

THE MAIN FEATURE OF NOTE IN THE SHORT TERM WILL BE A SYNOPTIC
FRONTAL BOUNDARY. AS OF 3 AM...THIS FRONT REMAINED NEARLY
STATIONARY AND EXTENDED FROM NEAR KANSAS CITY INTO NORTHWEST
OKLAHOMA. AHEAD OF THE FRONT...A VERY MOIST AIRMASS REMAINED IN
PLACE WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THIS IS
AROUND 150 PERCENT OF NORMAL FOR EARLY JULY. TWO DISTINCT AREAS OF
PRECIPITATION WERE PRESENT ON RADAR. THE FIRST WAS AN AREA OF
SHOWERS ACROSS CENTRAL MISSOURI. THIS ACTIVITY WAS BEING TRIGGERED
BY PRESSURE ADVECTION. A SECOND AREA OF HEAVIER RAIN WAS LOCATED
ACROSS NORTHEAST OKLAHOMA. THIS PRECIPITATION WAS ASSOCIATED WITH
A WEAK MID/UPPER LEVEL CIRCULATION.

THE FRONT WILL BEGIN TO SLOWLY MOVE SOUTHEASTWARD THIS MORNING AS
HEIGHT FALLS OVERSPREAD THE CENTRAL HIGH PLAINS. FORCING ALONG THE
FRONT WILL BE RESPONSIBLE FOR WIDESPREAD SHOWER AND THUNDERSTORM
DEVELOPMENT FROM TODAY INTO FRIDAY. MODELS CONTINUE TO INDICATE
THAT THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK WILL
SET UP ACROSS THE REGION. WITH THE LOW LEVEL FRONTAL FORCING
PRESENT...DEEP UPWARD OMEGA WILL LIKELY DEVELOP. DUE TO THE
ABNORMALLY MOIST AIRMASS...VERY HIGH RAINFALL RATES WILL BE
POSSIBLE. LOW LEVEL SHEAR VECTORS WILL ALSO FAVOR TRAINING OF
CONVECTION ALONG THE FRONT. DESPITE THE EXPECTED WIDESPREAD 1.5 TO
2.5 INCHES OF RAINFALL...SOME LOCATIONS MAY EASILY EXCEED 3
INCHES. HAVE MOVED UP THE START TIME OF THE FLASH FLOOD WATCH TO 4
AM.

STILL DIFFICULT TO DETERMINE HOW QUICKLY THE FRONT WILL EXIT THE
REGION. MOST MODELS HAVE THE SURFACE FRONT GETTING INTO NORTHERN
ARKANSAS BY FRIDAY MORNING. THE ELEVATED FRONT WILL BE
LAGGING...SO HELD ON TO HIGHER POPS INTO FRIDAY ACROSS SOUTHERN
MISSOURI. ALSO KEPT THE WATCH END TIME INTACT. IT IS POSSIBLE
THAT IT MAY NEED TO BE DROPPED EARLY OVER THE NORTHWEST AND/OR
EXTENDED LATER OVER SOUTHERN MISSOURI. IT STILL APPEARS THAT THE
UPPER LEVEL FLOW WILL VEER ENOUGH TO SUPPORT THAT FRONT GETTING
INTO THE INTERSTATE 40 CORRIDOR. THEREFORE THINK THE START OF THE
WEEKEND LOOKS DRY. WE ARE NOT LOOKING AT A HUGE COOL DOWN BEHIND
THE FRONT...BUT DEW POINTS WILL TEMPORARILY DROP OFF. WENT WITH A
MODEL CONSENSUS APPROACH FOR TEMPERATURES.

THE LARGE SCALE PATTERN WILL THEN FEATURE MORE OF A NORTHWEST FLOW
REGIME AS WE GET INTO EARLY NEXT WEEK. MEDIUM RANGE MODELS
CONTINUE TO ADVERTISE SHORT WAVE ENERGY RIPPLING THROUGH THE
REGION...ALONG WITH THAT FRONT RETURNING NORTH. FELT LOW CHANCE TO
CHANCE POPS WERE WARRANTED STARTING SUNDAY AND CONTINUING THROUGH
AT LEAST TUESDAY.

SCHAUMANN

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE REGION INTO
TONIGHT DUE TO A SLOWLY MOVING COLD FRONT. VERY HEAVY RAINFALL
WILL OCCUR WITH THIS ACTIVITY...WHICH WILL DROP VISIBILITIES INTO
THE IFR RANGE. CONFIDENCE IS HIGHEST FOR THIS OCCURRING THROUGH
18Z AT KJLN AND KSGF. WENT WITH A PREVAILING IFR GROUP LATER THIS
MORNING WITH TEMPO MVFR BETWEEN THE HEAVIER SHOWERS. TIMING IS A
LITTLE TOUGHER AT KBBG AS THE BULK OF THE ACTIVITY WILL HOLD OFF
UNTIL LATER TODAY. KEPT A TEMPO MVFR GROUP IN FOR EARLY THIS
MORNING AT KBBG AND THEN WENT PREVAILING MVFR THIS AFTERNOON. ONCE
TIMING BECOMES CLEARER AT KBBG...AT LEAST A TEMPO IFR GROUP MAY BE
NEEDED. WENT WITH PREVAILING MVFR THIS AFTERNOON AT KJLN AND KSGF
AND THEN ALL THREE SITES TONIGHT AS POTENTIAL IFR TIMING IS TOO
DIFFICULT TO DETERMINE OUT THAT FAR.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 3:13 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 AM CDT THU JUL 8 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
413 AM CDT THU JUL 8 2010

...FLOODING POSSIBLE INTO FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
  TODAY AND CONTINUE INTO TONIGHT AS A COLD FRONT SLOWLY MOVES
  SOUTHEAST ACROSS THE OUTLOOK AREA. AN ABNORMALLY HIGH AMOUNT
  OF MOISTURE IN THE ATMOSPHERE ALONG WITH THE SLOW MOVEMENT OF
  THE FRONTAL BOUNDARY WILL LEAD TO AN ELEVATED RISK OF FLASH
  FLOODING. VERY HIGH RAINFALL RATES...WHICH MAY EXCEED TWO
  INCHES PER HOUR IN SOME CASES...MAY RESULT IN A QUICKLY
  DEVELOPING FLASH FLOODING SCENARIO OVER SOME AREAS.

  A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS INTO FRIDAY MORNING.

  NO SEVERE STORMS ARE EXPECTED THROUGH TONIGHT DUE TO WEAK
  INSTABILITY AND WIND SHEAR. HOWEVER...A FEW STORMS MAY
  PRODUCE FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...
  BEFORE SLOWLY ENDING FROM NORTHWEST TO SOUTHEAST FRIDAY
  AFTERNOON AND EVENING. AN ELEVATED RISK FOR FLASH FLOODING WILL
  CONTINUE INTO FRIDAY MORNING ACROSS THE OUTLOOK AREA. FLOODING
  MAY ALSO DEVELOP ON MAIN STEM RIVERS OVER THE NEXT COUPLE OF
  DAYS.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE EARLY NEXT WEEK AS
  MULTIPLE UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S WILL ALSO BE
  POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
  SPOTTERS ARE ENCOURAGED TO PASS ALONG REPORTS OF FLOODING TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Jasper

When
July 8, 8:40 AM CST to 3:00 PM CST
Where
Jasper County, 0.46 mi NE of Carthage to 0.5 mi NNE of Carthage
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.175, -94.315

Several road closures occurred due to flooding including Garrison Street at the intersection of Central and 4th.

Flash Flood, Webster

When
July 8, 6:02 PM CST to July 9, 12:00 AM CST
Where
Webster County, 1.1 mi W of Seymour to 1.11 mi W of Seymour
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.150, -92.800

Finley Falls Road west of Seymour was reported as impassable due to water flowing over the roadway.

Flash Flood, Webster

When
July 8, 6:25 PM CST to July 9, 12:00 AM CST
Where
Webster County, 0.55 mi E of Seymour to 0.18 mi ESE of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.150, -92.770

Many streets were reported as flooded in Seymour with up to one foot of flowing water.

Flash Flood, Webster

When
July 8, 7:15 PM CST to July 9, 1:00 AM CST
Where
Webster County, 0.55 mi E of Seymour to 0.58 mi E of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.150, -92.770

Rising flood waters from very heavy rainfall threatened the Seymour Senior Citizen Center. The center was evacuated as a result.

Flash Flood, Laclede

When
July 8, 7:25 PM CST to July 9, 1:00 AM CST
Where
Laclede County, 0.88 mi SE of Sleeper to 0.91 mi SE of Sleeper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.740, -92.590

The Interstate 44 east bound exit ramp at mile marker 135 flooded. Moving water of at least one foot in depth made the road impassable.

Flash Flood, Hickory

When
July 8, 7:30 PM CST to July 9, 1:00 AM CST
Where
Hickory County, 1.78 mi ESE of Galmay to 1.79 mi ESE of Galmay
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.890, -93.350

An observer’s driveway was impassable due to flooding after 1.71 inches of rain fell in 1 hour.

Flash Flood, Webster

When
July 8, 7:35 PM CST to July 9, 1:00 AM CST
Where
Webster County, 1.47 mi W of Seymour to 1.48 mi W of Seymour
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.152, -92.807

A water rescue was performed in near waist deep, flowing water near the intersection of Findley Falls and Burnett Roads.

Flash Flood, Cedar

When
July 8, 7:53 PM CST to July 9, 2:00 AM CST
Where
Cedar County, 5.29 mi ENE of Sexon to 4.36 mi NE of Sexon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.792, -93.589

Missouri State Highway N, east of Highway AA, was flooded and impassable due to high water.

Flash Flood, Webster

When
July 8, 8:30 PM CST to July 9, 2:00 AM CST
Where
Webster County, 0.45 mi ENE of Seymour to 0.52 mi ENE of Seymour
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.152, -92.772

Flood water from heavy rainfall entered two homes on Division Street in Seymour.

Flash Flood, Pulaski

When
July 8, 9:30 PM CST to July 9, 3:00 AM CST
Where
Pulaski County, 4.62 mi N of Robert to 4.57 mi N of Robert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.897, -92.146

State Highway Y, near the intersection of Lydia Lane was water covered.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252894, 252897, 252899, 252900, 252901, 252902, 252904, 252906, 252908, 252909.